Facebook Causes Twitching Disorder In Teens???
So this is kind of crazy….have you heard about this? Over a dozen teen girls from Leroy High School In New York have been experiencing twitching, tics and other uncontrollable outbursts, symptoms similar to Tourette's, since last fall. The creepy thing is that no one knows exactly what is causing the symptoms. But the latest theory is that it may be due to, yup, Facebook. Great. Not only is Facebook wasting my time and filling my life with meaningless connections, now it can get me seriously ill? I mean, I still won't stop using it, but now I'll constantly be checking Web MD as well. Goodbye non-internet time!
So how could Facebook and other social networking sites cause such an unusual outbreak? Well, according to neurology professor David Lichter, the girls were posting videos of themselves exhibiting the symptoms on Facebook and YouTube. He theorizes that this has caused other teen girls, who have viewed the posted videos, to unconsciously mimic those symptoms. Whoa. It's like The Crucible.
So far the only diagnosis given to these girls is Conversion Disorder, which used to be called Mass Hysteria in the less politically correct days. Basically, the doctors are telling them that they are stressed out and that there is nothing physically wrong with them. That would stress me out even more.
But not everyone is buying this diagnosis. Parents feel they are being lied to and fear that the school may not be safe. Testing on the campus has been performed to see if there was an environmental cause, but so far the tests have come back negative. Enter famed environmental activist Erin Brockovich, who is there now testing soil around the school where there was a chemical spill years earlier. So the mystery remains. But one thing I'm sure of…this is totally gonna be a movie one day.
Here's a news segment where you can see some of the symptoms the girls are suffering from.
What do you think of this story? Whatever the cause it's pretty scary! Tell me your theories @desijedeikin or in the comments below!